Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

what can cause a fast heart beat right after i eat ?

what can cause a fast heart beat right after i eat? I take my time eating this usually happens right after i eat a meal should i be worried.
Asked On : Thu, 17 Dec 2009
Answers:  2 Views:  2224
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
  User's Response
Have you noticed it related to a high carbohydrate meal? This is what I wrote to someone before who's pulse rose after eating a couple bowls of cereal: "I will explain this as best I can. I am a first year medical student so I can't assume to be an expert but I will tell you what I have researched. Please read this all because it could be important. A large amount of sugar in your diet (sugar, cake, etc.) will be absorbed into your bloodstream and cause your pancreas to dump a lot of insulin. In your case, your body may be releasing too much insulin. Insulin helps get the sugar out of your blood and into the cells of your body. In this case, a large amount of insulin could actually cause so much of that sugar to enter your cells that there isn't enough left in the blood. The brain is very sensitive to sugar levels in the blood. If the brain notices low sugar it sends out hormones that cause your body to release more sugar into your bloodstream. One of the hormones controls the release of is called cortisol. Cortisol causes a different organ in your body (adrenal glands) to release something called epinephrine, or what you know is called adrenaline. Adrenaline causes your liver to produce and release sugar into your bloodstream. Adrenaline also causes the heart to beat much faster. Now I have to ask you some questions. Do you ever feel: nervousness, perspiration, shakiness, dizziness, light-headedness, sleepiness, confusion, difficulty speaking, and feeling anxious or weak? Do you feel any of these at the same time that your heart rate increases? These are signs of hypoglycemia (just means low blood sugar). Low blood sugar can be very serious if allowed to get too low. A person can actually go into a coma. This is seen in people who have diabetes and take too much of their insulin and do not eat enough sugar. They can act confused and even appear a little intoxicated. If you seem to experience these symptoms I suggest you go to this website: and also call your doctor for an appointment. Don't freak out, it is quite manageable and not at all uncommon. It could be that your body is producing too much insulin or that your body just seems very sensitive to insulin or sensitive to adrenaline. If you have hypoglycemia it is the "reactive" form and not the "fasting" form (which can be very bad). If you releasing too much insulin, you could have hyperinsulinemia. In your case "reactive hyperinsulinemia". This is sometimes seen in people who have insulin resistance or also diabetes mellitus. I suggest that you look into the symptoms of diabetes. The typical symptoms are increased thirst and frequent urination. If you have these symptoms as well you should definitely go see a doctor. Again, nothing to freak out about but very important to get treated. Here is a site on diabetes. Again, this could mean nothing, but I do believe that you should schedule an appointment with a doctor. It is common for a medical school student to make a mountain out of a molehill. Only a doctor can tell you for sure.
Answered: Fri, 18 Dec 2009
  User's Response

Hello Claudia, I find your article very helpful. (Too cluster for commoners like me but well written)

I hope you will maintain your great sense of common sense as you advance in Medical.


A good doctor is only as good as his or her common sense! :) 


Shawn Bayat

Washington DC

Answered: Wed, 20 Jan 2010
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor